MAUDE Adverse Event Report: BIOMÉRIEUX, INC BACT/ALERT BPA

BIOMÉRIEUX, INC BACT/ALERT BPA
Catalog Number 279018
Medical Device Problem Code False Positive Result (1227)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
Intended use: bact/alert® bpa culture bottles (ref 279018) are used with the bact/alert® microbial detection systems for quality control testing of leukocyte reduced apheresis platelet (lrap) units, and both leukocyte reduced single and a pool of up to six (6) units of leukocyte reduced whole blood platelet concentrates (lrwbpc).Bact/alert bpa culture bottles support the growth of aerobic microorganisms (bacteria and fungi).Description: a customer in canada notified biomérieux of experiencing an increase in false positive results with the bact/alert® bpa (ref 279018, lot 0001056651).The customer reported obtaining an increased number of false positives with no associated instrument errors.Data from the customer indicated a false positive rate of 0.648% for the month of september.As an example, a graph from a bpa bottle was provided for global customer service (gcs) review.The bottle contained platelet products, between 8 and 10 ml.The platelets were collected from single donor by apheresis, filtering out the white blood cells.The graph image shows the graph of bottle id pats8nx0 which was flagged positive at 1.13 days.The chart seems to start at 2269 rfu and reach 2623 rfu with a slight increase.There appears to be an early drop in the graph which could indicate a drop in temperature after the bottle has been tested for a short time.The graph then begins to move slowly upwards again.At approximately one (1) day, the chart appears to start rising at a higher rate until the final positive result is called at 1.13 days.The gcs review concluded that from the appearance of the graph, this appears as a positive bottle.There is no indication or report from the customer that this event led to any adverse event related to a patient's state of health.
 
Additional Manufacturer Narrative
An investigation was initiated in response to a customer complaint of experiencing an increase in false positive results with the bact/alert® bpa (ref (b)(4), lot 0001056651).Investigation: complaint trend analysis: global customer service (gcs) performed a complaint trend analysis and did not identify this issue as a trend for bact/alert.Customer data review: data backups were requested from the customer for this investigation, however, the customer did not submit data backups.Two bottle graphs were provided as examples.The graphs were reviewed in an attempt to determine a cause for the reported issues.First graph - this image shows the graph for the bottle id pats8nx0 which was called positive at 1.13 days.The graph appears to start at 2269 rfu and reach 2623 rfu with a slight increase.There appears to be an early dip in the graph that could indicate a temperature drop after the bottle had been on test for a short while.The graph then begins to trend slowly upward once again.At about 1 day, the graph appears to begin to increase at a higher rate until a final positive was called at 1.13 days.Based on the appearance of the graph, it looks as though it could be a true positive.Second graph - this image shows the graph for the bottle id pnvfv5j3 which was called positive at 1.18 days.The graph appears to start at 2371 rfu and reach 2787 rfu with a slight increase.The graph appears to increase over time, and then plateaus at about 0.75 days.Once the graph reaches 1 day, it begins to increase at a higher rate.This graph¿s appearance also indicates a potential true positive result.Identify and verify root causes: best practice in the user manual states the following as potential root causes for false positives.1.High amount of white blood cells.2.Sample volume too high.3.Large bottle loading and unloading events.4.Temperature changes in the environment.5.Bottle not completely loaded into the cell.Root causes: 1.High amount of white blood cells ¿ customer did not indicate this was an issue.2.Sample volume too high ¿ customer stated the sample volume is 8-10 ml.This sample volume is correct.3.Large bottle loading and unloading events ¿ unable to determine as no backup was obtained.4.Temperature changes in the environment ¿ although the bottle id pats8nx0 shows an early dip in the graph that could indicate a temperature drop, a data backup (requested, but not received) is necessary to confirm if this was an issue.5.Bottle not completely loaded into the cell ¿ the graphs shown indicates this was not an issue.A single root cause was not identified; it could be any of the issues listed above but this is difficult to determine since the site did not send a data backup to review.Review of instructions for use: the laboratory procedure states that all positive bottles should be smeared and sub-cultured.If the smear is negative, indicating a possible false positive, the bottle should be reloaded into the instrument until growth of subculture or re-designation as positive.Cultures which were initially determined false positive and were re-designated positive should be smeared and sub-cultured.The limitations of the test states: many variables involved in platelet culture testing cannot be practically controlled to provide total confidence that results obtained are due solely to proper or improper performance of any culture medium or detection system.1.A gram-stained smear from a negative bottle may sometimes contain a small number of non-viable organisms that were derived from culture medium components, staining reagents, immersion oil, or glass slides, therefore, false-positive results are indicated.2.False positive readings can occur due to noise on the powerline, placing the instrument in direct sunlight, or with dramatic temperature fluctuations.3.Failure to achieve adequate leukocyte reduction may result in false positive readings.The investigator concludes that the ifu provide adequate directions for the user.---conclusion--- a single root cause was not identified.One graph pats8nx0 showed a small anomaly that could indicate a temperature issue; however a backup was not provided to determine if the incubator had a temperature issue.Analysis of both graphs by level 2 gics support considered it was possible that the bottles were true positive results, but the customer did not sub-culture the bottles to verify.Global customer service (gcs) performed a complaint trend analysis and did not identify this issue as a trend for bact/alert.

Brand Name
BACT/ALERT BPA
Common Device Name
BACT/ALERT BPA
Manufacturer (Section D)
BIOMÉRIEUX, INC
100 rodolphe street
durham NC 22712
Manufacturer (Section G)
BIOMÉRIEUX, INC
100 rodolphe street
durham NC 27712
Manufacturer Contact
matthew locus
595 anglum road
hazelwood, MO 63042
MDR Report Key12769964
Report Number3002769706-2021-00054
Device Sequence Number4949429
Product Code MZC
UDI-Device Identifier03573026126742
UDI-Public03573026126742
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
BK050037
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/25/2021
Device Catalogue Number279018
Device Lot Number0001056651
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/07/2021
Supplement Date Received by Manufacturer02/14/2022
Initial Report FDA Received Date11/08/2021
Supplement Report FDA Received Date03/15/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown